4 Side Effects of Ofev: A Patient’s Perspective
Following my diagnosis of idiopathic pulmonary fibrosis (IPF), I took some time to research the available information to learn about my disease. Despite discovering a lot of useful material from brochures, online sources, and support networks, I’ve found that connecting with other patients has helped me the most since my journey began three years ago.
I have been privileged to meet other patients through my local hospital’s transplant program and online groups for patients living with IPF. The Pulmonary Fibrosis News Forums is a wonderful place for patients to connect and support each other. I have learned so much from members including physicians and researchers, as well as patients and caregivers. Many discussions on the forums have brought me comfort because I know that my fellow PF patients “get it” in a way that others cannot.
One of the most popular threads discusses the side effects of two anti-fibrotic medications used to treat PF, Ofev (nintedanib) and Esbriet (pirfenidone). I take Ofev and have paid close attention to the threads discussing its unpleasant side effects. This is one example of how connecting with other patients has been the most helpful tool for me since my diagnosis.
I’ve been thinking about those people out in cyberspace who don’t have access to a support network to discuss important aspects of our disease, including the side effects of Ofev. So, I thought that sharing my experience with this anti-fibrotic medication might be helpful for anyone considering Ofev.
While I initially found this medication hard to get used to, having followed my pharmacist’s suggestions, I adjusted to Ofev. I believe that it is keeping my disease as stable as possible. However, I have found the following side effects difficult to manage. As a reminder, everyone’s medical experiences are different, and these are my own personal observations. Be sure to consult your doctors about any treatment decisions you make.
- Gastrointestinal (GI) issues: A common side effect is digestive upset, including vomiting, diarrhea, and a lack of appetite. We need to eat well to fuel our bodies and enable them to create energy to deal with this disease. Recently, I chatted with a forum member about Imodium (loperamide). I’ve found the oral pill to be ineffective at treating my GI issues. But the sublingual pill works for me.
- Headaches and mental fatigue: While I’m not sure whether my headaches and mental fatigue are directly linked to Ofev or to IPF itself, I believe that these symptoms have worsened since I started taking the medication. Getting out of bed in the morning has become increasingly difficult, as have mental tasks involving detailed and repetitive work.
- Loss of appetite and change in taste: A recent discussion in the PF forums addressed a metallic taste associated with Ofev, and a change in the taste of various foods. I have experienced this periodically, but have been unable so far to identify which foods or tastes are most affected. Sometimes sweet foods taste strange, while at other times savory dishes have an odd flavor. Since starting Ofev, I can’t tolerate spicy foods. Can you relate?
- Liver problems: Before I started taking Ofev, my doctor told me about the effects the medication might have on my liver. Elevated liver enzymes is a common problem for people who are on Ofev long-term, so patients should be asking their physicians to monitor their liver function.
Have you experienced any unpleasant side effects of Ofev? If so, do you have any tips to deal with them? Please share in the comments below.
Note: Pulmonary Fibrosis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Pulmonary Fibrosis News or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to pulmonary fibrosis.